Combined clopidogrel and PPI use doubles MI rates after percutaneous coronary intervention
FRIDAY, July 15 (HealthDay News) -- In high-risk cardiovascular patients undergoing percutaneous coronary intervention (PCI), concomitant use of clopidogrel and proton pump inhibitors (PPIs) is associated with an increased risk of cardiac events, specifically myocardial infarction (MI), according to a study published online July 5 in the Journal of Internal Medicine.
Thilo Burkard, M.D., from the Cardiology University Hospital Basel in Switzerland, and colleagues investigated whether combined therapy of clopidogrel and PPIs increased the risk of cardiac events after PCI. A total of 801 patients who underwent PCI and received six months of clopidogrel, were assessed for the use of PPI therapy. Major adverse cardiac events (MACE), MI, death, and target vessel revascularization (TVR) after 36 months were the primary end points.
The investigators found that 14 percent of patients received PPIs. Compared to patients who did not receive PPIs, patients who received PPIs were significantly more likely to be older, female, have a history of diabetes or gastrointestinal ulcer disease, and to have received nonsteroidal anti-inflammatory drugs and corticosteroids (but not aspirin) significantly more often. Rates of MACE (30.3 versus 20.8 percent) and MI (14.7 versus 7.4 percent) were significantly higher in patients receiving PPI therapy than those who were not, but rates of death (9.2 versus 7.4 percent) and TVR (20.2 versus 15.3 percent) were similar. The only independent risk factors for MI were diabetes (hazard ratio [HR], 1.83) and PPI use (HR, 1.88).
"In a real-world PCI population, the combination of PPIs and clopidogrel was associated with a doubling of MI rates after three years," the authors write.
Full Text (subscription or payment may be required)